Hail, Lee
- When
- March 10, 8:55 PM CST to 9:00 PM CST
- Where
- Lee County, Guntown to 1.49 mi ESE of Guntown
- Measured
- 1 in hail
- Reported by
- County Official
- Coordinates
- 34.450, -88.670
Fell near Guntown.
A few strong thunderstorms produced marginally severe hail across portions of north Mississippi during the evening of March 10th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A few strong thunderstorms produced marginally severe hail across portions of north Mississippi during the evening of March 10th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 10, 5:38 PM CST, 3 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 538 PM CST Sat Mar 10 2018 .UPDATE...Aviation Discussion. && .PREV DISCUSSION... /issued 239 PM CST Sat Mar 10 2018/ Currently skies were cloudy with a few breaks of sunshine from time to time. Convection had become more isolated across portions of north Mississippi with the remaining Midsouth dry. Temperatures ranged from the 50s in the north and south with warmer 60s sandwiched in the middle. For the remainder of the weekend...complex forecast to say the least. Lift will increase tonight and tomorrow as the approaching disturbance/upper low along the Front Range slides into the Lower Tennessee Valley by tomorrow night. On the surface a slow deepening surface low in the Red River Valley will track east to the ARLAMISS and then into Alabama. Scattered showers and thunderstorms will erupt early this evening over central Arkansas...becoming more numerous overnight as they slide east. This expected complex will produce the brunt of the rainfall in the southern counties along a warm front...where up to 2.5 inches will be possible. A few marginally severe storms may also slide just ahead of the surface low along this boundary from near Marianna Arkansas to near Houston Mississippi. Then tomorrow a distinct dry slot will move into the south while a new precipitation shield associated with the upper level low swings through the northern counties. QPF from this should amount to less than an inch...exiting east late tomorrow night. As the surface low moves into Alabama north winds will increase on the backside to near wind advisory criteria...from the late afternoon hours through midnight. CAA will drop the milder temperatures into the 30s and low 40s for most by sunset Sunday...with a few light flurries potentially mixing in with the rain over portions of west Tennessee. Monday through Thursday...no changes really needed this period as high pressure anchors in over the Plains and Ohio Valley. Skies will start off mostly cloudy with brisk north winds Monday making for raw conditions. More sunshine is anticipated Tuesday and Wednesday...but temperatures overall will still run about 10 degrees below normal. Looking better for overnight lows both days in the mid and upper 20s across the north and east...likely prompting freeze products. Milder temperatures and an increase in cloud cover is expected Thursday. Friday and Saturday...warmer temperatures and increased rain chances as the upper flow backs more west southwest this period. JAB && .AVIATION...00Z TAFs Very complex forecast this evening. At least two boundaries are located across the region, one across west TN into East AR and another across North MS into East Arkansas. As a result winds are highly variable. However the expectation is that winds will shift more Northerly overnight, increasing to around 15kt tomorrow with gusts to 30kt. Tried to time the arrival of showers and thunderstorms based on radar trends and short term guidance...but expect amendments as the storms continue to develop and approach from the West. The heaviest showers and thunderstorms should be in East Central Arkansas and North Mississippi although there is a brief period around midnight when storms may impact MEM and JBR. Vis may temporarily drop to IFR levels with gusty winds. Cigs are expected to lower to less than 1,000ft overnight and only improve marginally tomorrow. Showers are expected to be less widespread tomorrow. Did not include any mention of precip tomorrow in any TAF, but confidence is not high in that forecast. 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 235 PM CST Sat Mar 10 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-112245- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 235 PM CST Sat Mar 10 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a Marginal Risk of severe thunderstorms east central Arkansas and northwest Mississippi tonight. Should thunderstorms reach severe limits, damaging winds and large hail will be the primary threats. Localized flash flooding will be possible over north Mississippi this afternoon, mainly south of a Tunica to Tupelo line. River flooding will continue over much of the Midsouth, resulting from heavy rains that occurred in late February. .DAYS TWO THROUGH SEVEN...Sunday through Friday Subfreezing low temperatures will be possible during the early to middle portion of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. JAB
Special Weather Statement
National Weather Service Memphis TN
637 PM CST SAT MAR 10 2018
MSZ013-021-022-110115-
Lafayette MS-Calhoun MS-Yalobusha MS-
637 PM CST SAT MAR 10 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 PM CST
FOR...
South central Lafayette County in northwestern Mississippi...
Northwestern Calhoun County in northeastern Mississippi...
Yalobusha County in northwestern Mississippi...
At 636 PM CST...a strong thunderstorm producing pea size hail or
larger was located near Scobey, or 12 miles south of George Payne
State Park, moving northeast at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in south central Lafayette...northwestern Calhoun and
Yalobusha Counties should monitor this storm closely.
LAT...LON 3390 8977 3390 8987 3399 8993 3402 8992
3428 8945 3405 8930 3388 8977
TIME...MOT...LOC 0036Z 241DEG 26KT 3397 8982Special Weather Statement National Weather Service Memphis TN 735 PM CST SAT MAR 10 2018 MSZ013>016-022-110215- Lafayette MS-Pontotoc MS-Union MS-Lee MS-Calhoun MS- 735 PM CST SAT MAR 10 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 PM CST FOR... Southeastern Lafayette County in northwestern Mississippi... Pontotoc County in northeastern Mississippi... Southeastern Union County in northeastern Mississippi... West central Lee County in northeastern Mississippi... North central Calhoun County in northeastern Mississippi... At 735 PM CST...a strong thunderstorm producing pea size hail or larger was located near Banner, or 15 miles east of Water Valley, moving northeast at 40 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in southeastern Lafayette...Pontotoc...southeastern Union... west central Lee and north central Calhoun Counties should monitor this storm closely. LAT...LON 3403 8938 3420 8947 3448 8885 3423 8871 TIME...MOT...LOC 0135Z 245DEG 33KT 3415 8935
Special Weather Statement
National Weather Service Memphis TN
827 PM CST SAT MAR 10 2018
MSZ002-012-013-110315-
Lafayette MS-Marshall MS-Panola MS-
827 PM CST SAT MAR 10 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 PM CST
FOR...
Northwestern Lafayette County in northwestern Mississippi...
Southwestern Marshall County in northwestern Mississippi...
Northeastern Panola County in northwestern Mississippi...
At 827 PM CST...a strong thunderstorm producing pea size hail or
larger was located over Sardis, or near John W Kyle State Park,
moving east at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Lafayette...southwestern Marshall and
northeastern Panola Counties should monitor this storm closely.
LAT...LON 3452 8998 3456 8982 3455 8967 3459 8967
3464 8944 3437 8939 3434 8994
TIME...MOT...LOC 0227Z 260DEG 23KT 3445 8987PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
833 PM CST SAT MAR 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL GUNTOWN 34.44N 88.66W
03/10/2018 E1.00 INCH LEE MS COUNTY OFFICIAL
ONE INCH HAIL NEAR GUNTOWN.
&&
MRMSpecial Weather Statement
National Weather Service Memphis TN
835 PM CST SAT MAR 10 2018
MSZ015>017-110315-
Itawamba MS-Pontotoc MS-Lee MS-
835 PM CST SAT MAR 10 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 PM CST
FOR...
West central Itawamba County in northeastern Mississippi...
Northeastern Pontotoc County in northeastern Mississippi...
Central Lee County in northeastern Mississippi...
At 835 PM CST...a strong thunderstorm producing pea size hail or
larger was located over Trace State Park, moving east at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in west central Itawamba...northeastern Pontotoc and central
Lee Counties should monitor this storm closely.
LAT...LON 3419 8898 3436 8901 3437 8893 3436 8883
3438 8882 3438 8879 3434 8878 3436 8846
3421 8844
TIME...MOT...LOC 0235Z 260DEG 22KT 3430 8889Special Weather Statement
National Weather Service Memphis TN
846 PM CST SAT MAR 10 2018
MSZ002-008-110330-
Marshall MS-Tate MS-
846 PM CST SAT MAR 10 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 PM CST
FOR...
Southern Marshall County in northwestern Mississippi...
Southeastern Tate County in northwestern Mississippi...
At 845 PM CST...a strong thunderstorm producing pea size hail or
larger was located near Barr, or 11 miles northeast of John W Kyle
State Park, moving east at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southern Marshall and southeastern Tate Counties should
monitor this storm closely.
LAT...LON 3465 8983 3477 8932 3464 8930 3455 8968
3456 8982
TIME...MOT...LOC 0245Z 260DEG 21KT 3458 8972The Columbus AFB radar (KGWX), 69 km away, was scanning. The volume nearest the first event began at 02:54 UTC.
2 hail. Local standard time, as filed.
Fell near Guntown.
Pea to penny size hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740902, 740903.